Hail, Wright
- When
- August 3, 10:20 AM CST
- Where
- Wright County, Clearwater
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.420, -94.050
A warm frontal boundary emanating from a surface low pressure system in south central South Dakota, and draped across southern and central Minnesota, was the catalyst for scattered severe thunderstorms on this date.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A warm frontal boundary emanating from a surface low pressure system in south central South Dakota, and draped across southern and central Minnesota, was the catalyst for scattered severe thunderstorms on this date.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 5:06 AM CST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 606 AM CDT SUN AUG 3 2008 .AVIATION.../12Z TAF ISSUANCE/ COMPLICATED FORECAST SCENARIO OVER THE UPCOMING TWENTY FOUR HOURS DUE TO PERIODIC CONVECTIVE ACTIVITY AND SOME ONGOING LOWER CEILINGS ACROSS THE AREA. CURRENT... GENERALLY MVFR TO VFR... CEILINGS SLIDING ACROSS THE AREA ARE IN ASSOCIATION WITH SOME 925-850MB WARM ADVECTION AND SATURATION OCCURRING ALONG THE LEADING EDGE OF THE MOISTURE TRANSPORT AND ELEVATED THETA-E RIDGE AXIS. SOME ELEVATED INSTABILITY IS COINCIDENT WITH THIS AND IS HELPING TO KICK OFF A FEW SHRA ACROSS THE AREA WHERE THINGS ARE SATURATING NEAR THE WARM NOSE OF THE SOUNDINGS AROUND 800MB OR SO. BETTER CONVECTION IS TO THE SOUTH OVER IOWA WHERE BETTER FORCING IS OCCURRING NEAR THE NOSE OF THE WEST-EAST ORIENTED LOW LEVEL JET. EXPECT THIS ZONE OF LOWER CEILINGS TO CONTINUE TO SHIFT SLOWLY NORTH AND EAST THROUGH THE MORNING... WITH THINGS SCATTERING OUT AS IT DOES SO. HOWEVER... SOME MID-HIGH CLOUDS LOOK TO PERSIST THROUGH THE DAY... ESPECIALLY WITH DEBRIS FROM UPSTREAM CONVECTION OVER THE DAKOTAS DRIFTING ACROSS THE AREA. THAT CONVECTIVE ACTIVITY LOOKS LIKE IT SHOULD SURVIVE ITS TRIP INTO THE STATE LATER THIS MORNING INTO THE AFTERNOON HOURS SINCE IT WILL CONTINUE TO BE FORCED BY THE SHORTWAVE SEEN IN THE WATER VAPOR IMAGERY MOVING THROUGH THE WESTERN DAKOTAS. MADE SOME ATTEMPT TO TIME THIS PCPN INTO THE WESTERN SITES... WHILE THE EASTERN SITES TIMING IS SOMEWHAT OF A COMBINATION OF THIS ACTIVITY AND PERHAPS NEW DEVELOPMENT DURING THE LATE AFTERNOON AND EVENING HOURS. TIMING WILL LIKELY NEED TO BE TWEAKED THROUGHOUT THE DAY AS BOTH THE ARRIVAL OF ONGOING CONVECTION AND THE DEVELOPMENT OF ADDITIONAL ACTIVITY BECOME BETTER DEFINED. INCLUDED MVFR CEILINGS FROM PCPN TODAY AND TONIGHT... THEN ALLOWED FOR SOME FOG LATE TONIGHT OWING TO ANY RAINFALL WHICH OCCURS ALONG WITH THE TROUGH AXIS LINGERING IN THE AREA. && .PREV DISCUSSION... /ISSUED 350 AM CDT SUN AUG 3 2008/ CONVECTIVE DEVELOPMENT POTENTIAL TODAY IS MAIN CONCERN FOR THE SHORT TERM. LATEST SC MESOSCALE ANALYSIS INDICATING VERY WARM MID LEVEL TEMPS INTO SW MN/+18C AT H7 AT THIS TIME. THIS HELPING RETARD NEBRASKA CONVECTION SOMEWHAT. STILL HAVE 30-40KT H85 FLOW INTO SOUTHWEST MN WITH CONTINUATION OF MODERATE H85 MOISTURE TRANSPORT. INSTABILITY GRADIENT STILL REMAINS OVER THE SOUTHWEST CWA...WITH FCST ELEVATED CAPE AROUND 1200 J/KG TO MOVE NORTHEAST OVER THE EASTERN CWA THIS MORNING. WILL CONTINUE CHANCE TSRA AS THIS MOVES THROUGH. AS CAP BUILDS INTO THE SOUTHERN CWA LATER THIS MORNING...DO BELIEVE THIS WILL HOLD THROUGH THE DAY. ANOTHER WAVE MOVING ACROSS NORTH DAKOTA THIS MORNING COULD AFFECT NORTHWEST CWA DURING THE MORNING. 00Z 4KM NMM WRF REFLECTIVITY PATTERN DID SHOW THIS AND WILL CONTINUE TO HOLD ONTO SOME CHANCE POPS INTO THE AFTERNOON...AS AREA REMAINS ON THE EDGE OF THE CAP. TEMP FCST TROUBLESOME AS BELIEVE CLOUDS AND SHOWER THREAT WILL LIMIT HEATING POTENTIAL OVER A GOOD CHUNK OF THE CWA. STILL BELIEVE CHANCE OF LOWER 90S INTO SC MN AS WEAKENING CONVECTION MOVES OUT OF THAT AREA AND CAPPED ATMOS CLEARS. SEVERE POTENTIAL IS PRESENT WITH VERY STEEP LAPSE RATES MOVING ACROSS REGION THIS MORNING. DEEP LAYER SHEAR STILL 30-40KTS OVER THE AREA AS WELL. COULD SEE SOME HAIL AS THE STORMS MOVE THROUGH THIS MORNING. MODELS CONTINUE TREND OF DEVELOPING MCS OVER THE CENTRAL/EASTERN CWA OVERNIGHT. THIS SCENARIO LOOKS GOOD. INITIAL DEVELOPMENT MAY BE LIMITED BY CAP OVER THE SOUTHWEST...BUT BOUNDARY INTERACTIONS FROM MORNING CONVECTION COULD PLAY A ROLL...ALONG WITH DIFFERENTIAL TEMPERATURE ADV ALONG THICKER CLOUD EDGE. SEVERE WEATHER/HAIL AND DAMAGING WINDS A THREAT...ALONG WITH POSSIBLE ISOLATED TORNADO EARLY IN DEVELOPMENT...NEAR SFC WARM FRONT OR OUTFLOW BNDRY. HEAVY RAIN ALSO POSSIBLE WITH PWATS OVER 2 INDICATED AS SYSTEM MOVES THROUGH. WILL MENTION LIKELY POPS OVER THE EASTERN CWA DURING THE NIGHT TONIGHT. MONDAY SHOULD SEE A RELATIVE MIN IN ACTIVITY...ESPECIALLY IN THE MORNING AS MCS EXITS THE AREA. COULD HAVE ANOTHER MCV...WITH STRONG SUBSIDENCE IN ITS WAKE...AFFECTING ANY REDEVELOPMENT. WILL CONTINUE WHIT CHANCE POPS INTO THE AFTERNOON OVER THE SOUTHEAST HALF OF THE CWA. THUNDER CHANCES CONTINUE INTO MONDAY NIGHT AS FRONT...UPPER TROUGH MOVES THROUGH. WILL HOLD ONTO SLGT CHANCE POPS INTO TUE MORNING FOR THE MOST PART AS BELIEVE MAIN SFC BNDRY SHOULD HAVE EXITED TO THE SOUTHEAST OF THE CWA BY THAT TIME. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TRH/DWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 417 AM CDT SUN AUG 3 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 417 AM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL SURGE NORTHEAST OVER MUCH OF SOUTHERN MINNESOTA TODAY...AHEAD OF A WARM FRONT ACROSS EASTERN SOUTH DAKOTA AND IOWA. THIS WILL GENERATE THUNDERSTORMS OVER MAINLY EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE MORNING. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS ACTIVITY DURING THE MORNING. TONIGHT...THE WARM FRONT AND AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHERN MINNESOTA. THIS WILL LIKELY GENERATE THUNDERSTORMS...SOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN...ESPECIALLY ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. AN ISOLATED TORNADO IS POSSIBLE THIS EVENING...MAINLY SOUTH OF A LINE FROM NEAR MONTEVIDEO...TO THE SOUTHWEST METRO...INCLUDING MINNEAPOLIS...AND SOUTH TO NEAR OWATONNA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN ON MONDAY. THUNDERSTORMS ARE EXPECTED DURING THE DAY ALONG AND AHEAD OF THE FRONT. A FEW OF THE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND MONDAY.
The national radar mosaic for the moment the first event began.
12 hail. Local standard time, as filed.
Occurred near Interstate 35 and Highway 19.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132878, 133218, 133219, 133297, 133220, 133299, 133221, 133222, 133223, 133224, 133225, 133226.